Go to navigation Go to content
Phone: (404) 474-0804
Jason R. Schultz P.C

Medication Mistakes Stemming from Abbreviation Mix-ups


Blog Category:
9/18/2013
Comments (0)

Some of the most common medication mistakes are also those that are the most preventable. One of the potential errors that can lead to someone receiving the wrong dosage or type of drug is when a doctor or pharmacist mixes up abbreviations. 

This is most likely to happen with handwritten prescriptions. But errors still occur when the labels for drugs are electronically generated or when orders are electronically entered into a system. And it’s not just abbreviations that cause confusion; misplaced or incorrect symbols and decimals can also result in mistakes.

Types of Medication Mistakes :Abbreviations and Other Symbols

One common letter that is oftentimes misread is “u,” which indicates “unit.” However, written too quickly, it can end up being mistaken for the number zero. Another example is when IU (international unit) is mistaken for IV. Errors such as these can be prevented by writing out the words “unit” or “international unit.”

If the doctor misplaces a decimal point in a medication dosage, it can lead to administration of the wrong dosage. Before administration, medical personnel should double-check and verify prescriptions.

Sometimes the drug name, dose and unit of measure are written too closely together. This can also cause confusion. An example would be a drug that ends with the letter “l” and is too close to the dosage, it may end up looking like the number “1.” So now instead of a prescription for the intended 40 mg, it looks like a prescription for 140 mg.

These are just some examples where mix-ups with abbreviations can cause medication errors. If such a mix-up causes serious injury or illness, patients may explore taking legal action against any negligent parties. Jason Schultz can offer legal help: call 404-474-0804.



Category: General


There are no comments.

Post a comment

Post a Comment to "Medication Mistakes Stemming from Abbreviation Mix-ups"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.

Live Chat